Sufficient Statistics for Nonlinear Tax Systems with General Across-Income Heterogeneity
Antoine Ferey, Benjamin B. Lockwood, Dmitry Taubinsky
American Economic Review · 2024 · Volume 114 · Issue 10
Abstract
This paper provides empirically implementable sufficient statistics formulas for optimal nonlinear tax systems in the presence of across-income heterogeneity in preferences, inheritances, income-shifting capabilities, and other sources. We characterize optimal smooth tax systems on income and savings (or other commodities), as well as simpler tax systems. We use familiar elasticity concepts and a novel sufficient statistic for heterogeneity correlated with earnings ability: the difference between across-income variation in savings and the causal effect of income on savings. We apply these formulas to the United States and find that the optimal savings tax is mostly positive and progressive.
Keywords
Macroeconomics: Consumption, Saving, Wealth, Household Finance: Household Saving, Borrowing, Debt, and Wealth, Taxation and Subsidies: Efficiency, Optimal Taxation, Personal Income and Other Nonbusiness Taxes and Subsidies, includes inheritance and gift taxes
Enable JavaScript for citation tools and additional paper interactions.